Arizona, 2005Damaging Wind in Arizona, July 18, 2005
July 18, 2005 · NWS PSR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 9:42 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 18, 9:42 PM MST, 1 hour 36 minutes before
AZZ020>028-CAZ030>033-191100-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
942 PM MST MON JUL 18 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL MOVE SLOWLY EAST
ACROSS NORTHERN ARIZONA WITH HOT WEATHER AND NEAR RECORD HIGH
TEMPERATURES TUESDAY. ENOUGH MOISTURE REMAINS FOR ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA. THE HIGH
PRESSURE SYSTEM IS EXPECTED TO MOVE OVER COLORADO EASTWARD BY THE
LATTER PART OF THE WEEK WITH A FLOW ALOFT FROM THE SOUTHEAST. THIS
WILL BRING ABUNDANT MOISTURE FROM THE REMAINS OF HURRICANE EMILY...
RESULTING IN AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING THROUGH THE COMING WEEKEND...SOME WITH
STRONG GUSTY WINDS AND HEAVY RAIN...ALONG WITH LOWER TEMPERATURES
AND HIGHER HUMIDITY.
&&
.DISCUSSION...
CURRENT FORECAST LOOKS TO BE IN DECENT SHAPE. NO MAJOR CHANGES
PLANNED ATTM. SEE PREVIOUS DISCUSSION FOR FORECAST THINKING.
&&
.PREVIOUS DISCUSSION...
SKIES BECOME PARTLY CLOUDY OVER SOUTHERN GILA COUNTY WITH ISOLATED
SHOWERS AND THUNDERSTORMS EAST OF GLOBE THIS AFTERNOON. OTHERWISE...
UNDER SUNNY SKIES...TEMPERATURES WERE GENERALLY 3 OR 4 DEGREES LOWER
AT MID AFTERNOON TODAY COMPARED WITH YESTERDAY...BUT NEAR RECORD
HIGHS FOR THE 18TH OF JULY. DEW POINT TEMPERATURES WERE GENERALLY
SLIGHTLY HIGHER.
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL MOVE SLOWLY EAST ACROSS
NORTHERN ARIZONA WITH HOT WEATHER AND NEAR RECORD HIGH TEMPERATURES
TUESDAY.
ENOUGH MOISTURE REMAINS IN THE CIRCULATION FOR ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS OVER THE
HIGHER TERRAIN NORTHEAST AND EAST OF THE GREATER PHOENIX AREA
THROUGH WEDNESDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS...GUSTY
WINDS AND BLOWING DUST DEVELOPING INTO THE SOUTH-CENTRAL DESERT
AREAS BY THE EVENING HOURS. IT LOOKS AS THERE IS LESS CHANCE OF
THIS HAPPENING IN PHOENIX THIS EVENING COMPARED WITH YESTERDAY
EVENING...AS MOST STORMS WILL PROBABLY STAY TO THE EAST AND
SOUTHEAST OF THE VALLEY.
THE HIGH PRESSURE SYSTEM IS EXPECTED TO MOVE EAST OVER COLORADO
EASTWARD BY THE LATTER PART OF THE WEEK RESULTING IN LOWER
TEMPERATURES.
EXPECT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY THE
LATTER PART OF THE WEEK...ESPECIALLY BEGINNING THURSDAY AFTERNOON
AND EVENING AND CONTINUING FRIDAY THROUGH THE COMING WEEKEND. THIS
IS DUE TO THE EXPECTATION OF A SIGNIFICANT INCREASE IN MOISTURE FROM
THE REMAINS OF HURRICANE EMILY...THE CENTER OF WHICH WAS LOCATED IN
THE GULF OF MEXICO ABOUT 480 MILES SOUTHEAST OF BROWNSVILLE
TEXAS.
SEVERE THUNDERSTORMS WILL BECOME AN INCREASING POSSIBILITY BEGINNING
THURSDAY AFTERNOON IN SOUTH-CENTRAL ARIZONA SPREADING INTO THE
SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING PHOENIX BY LATE
THURSDAY AND WESTWARD THURSDAY NIGHT.
FLASH FLOODING WILL BECOME AN INCREASING POSSIBILITY FRIDAY AND THE
COMING WEEKEND...WITH COPIOUS MOISTURE FROM THE REMAINS OF HURRICANE
EMILY. THIS IS ESPECIALLY OF CONCERN FOR AREAS THAT HAVE BEEN BURNED
BY FIRES...PARTICULARLY NORTH AND EAST OF PHOENIX. SEVERE WEATHER
WILL ALSO CONTINUE TO BE A POSSIBILITY MAINLY DURING THE AFTERNOON
AND EVENING HOURS FRIDAY THROUGH THE COMING WEEKEND.
WILL BE LOOKING AT ISSUING A SPECIAL WEATHER STATEMENT DURING THE
NEXT DAY OR TWO TO HIGHLIGHT THE POSSIBILITY OF FLASH FLOODING FRIDAY
AND THIS COMING WEEKEND.
WE WILL HAVE THE BEGINNING OF THREE DAYS IN A ROW OF 55 DEGREE OR
HIGHER DEW POINT TEMPERATURES AT SOME POINT THIS WEEK...BEGINNING
FRIDAY AT THE LATEST...IF NOT SOONER.
&&
.AVIATION...
DISCUSSION FOR 06Z TAFS. ISOLATED SHOWERS AND THUNDERSTORMS MAY
AFFECT KIWA AND KPHX UNTIL AROUND MIDNIGHT. STRONG GUSTY EAST OR
VARIABLE OUTFLOW WINDS...UP TO 30 KNOTS...CAN ALSO BE EXPECTED ALONG
WITH VISIBILITIES BELOW 3 MILES IN BLOWING DUST. STORMS AND WIND
SHOULD DISSIPATE AROUND MIDNIGHT. OTHERWISE NO MAJOR CONCERNS FOR
THE REST OF TONIGHT. NO SIGNIFICANT WEATHER EXPECTED FOR
PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HEAT ADVISORY FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA
DESERT ZONES 20 THROUGH 23...AND 25 THROUGH 28 FROM 10
AM UNTIL 8 PM MST TUESDAY.
HEAT ADVISORY FOR SOUTHWEST ARIZONA DESERT ZONES 20...21...
25...AND 26 FROM 10 AM UNTIL 8 PM MST WEDNESDAY.
CA...HEAT ADVISORY FOR THE LOWER COLORADO RIVER VALLEY ZONE 31
FROM 10 AM UNTIL 8 PM PDT TUESDAY AND WEDNESDAY.
&&
11
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIXHazardous weather outlook, Jul 18, 6:02 AM MST, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST MON JUL 18 2005
AZZ022-023-027-028-190104-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
602 AM MST MON JUL 18 2005
.....THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA...
.DAY ONE...TODAY
THERE IS AN EXCESSIVE HEAT WARNING FOR TODAY AS HIGH TEMPERATURES
WILL RANGE FROM 110 TO 115.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO
THIS EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE
ASSOCIATED WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A HEAT ADVISORY FOR TUESDAY AS HIGH TEMPERATURES WILL
RANGE FROM 108 TO 113.
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN BY THURSDAY NIGHT
THROUGH THE WEEKEND.
AZZ021-026-190104-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
602 AM MST MON JUL 18 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND WEST
CENTRAL DESERTS.
.DAY ONE...TODAY
THERE IS AN EXCESSIVE HEAT WARNING FOR TODAY AS HIGH TEMPERATURES
WILL REACH INTO THE 115 TO 120 RANGE.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A HEAT ADVISORY FOR TUESDAY AS HIGH TEMPERATURES WILL
RANGE FROM 111 TO 116.
NO HAZARDOUS WEATHER EXPECTED WEDNESDAY. THERE IS SLIGHT CHANCE OF
EVENING THUNDERSTORMS WITH BLOWING DUST THURSDAY. THERE IS INCREASING
PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY
WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN FRIDAY...SATURDAY
AND SUNDAY.
AZZ020-025-CAZ031-190104-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
602 AM MST (602 AM PDT) MON JUL 18 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA.
.DAY ONE...TODAY
THERE IS AN EXCESSIVE HEAT WARNING FOR TODAY AS HIGH TEMPERATURES
WILL REACH INTO THE 115 TO 120 RANGE.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A HEAT ADVISORY FOR TUESDAY AS HIGH TEMPERATURES WILL
RANGE FROM 111 TO 116.
NO HAZARDOUS WEATHER EXPECTED WEDNESDAY AND THURSDAY. THERE IS
INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF
STRONG GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN FRIDAY
...SATURDAY AND SUNDAY.
CAZ030-032-033-190104-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
RIVERSIDE COUNTY/EASTERN DESERTS-
602 AM PDT MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND
JOSHUA TREE NATIONAL PARK.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER EXPECTED.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED TUESDAY...WEDNESDAY...OR THURSDAY.
THERE IS SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH BLOWING DUST FRIDAY...SATURDAY AND SUNDAY.
AZZ024-190104-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
602 AM MST MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.
.DAY ONE...TODAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ARE
FORECAST FOR THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY BY THURSDAY NIGHT...
WITH HEAVY RAIN MORE LIKELY ASSOCIATED WITH SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH THE WEEKEND.
DKS
Thunderstorm Wind, Maricopa
- When
- July 18, 11:18 PM MST
- Where
- Maricopa County, (Phx)sky Harbor Arpt
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $15,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.433, -112.017
Winds briefly peaked at 77 mph as microburst struck the airport. Windows were damaged at terminal 4.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 18 to 19, 20056 deaths · 5 events
- Heat in New Jersey, July 18 to 19, 20052 deaths · 11 events
- Heat in Virginia, July 18, 20051 death · 1 event
- Flash Flooding in Massachusetts, July 18, 2005$1.2 million · 3 events
- Hail and Damaging Winds in Michigan, July 18, 20051 injured · $143,000 · 55 kt wind · 12 events
- Lightning Strike in Indiana, July 18, 2005$150,000 · 1 event
- Damaging Winds in Arizona, July 18, 2005$73,000 · 54 kt wind · 4 events
- Damaging Wind in Indiana, July 18, 2005$70,000 · 50 kt wind · 1 event
- Damaging Winds in Michigan, July 18, 2005$60,000 · 53 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 18, 2005$50,000 · 2.5 in hail · 4 events
- Lightning Strike in Mississippi, July 18, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, July 18, 2005$35,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468076.